Tornadoes · United States · Kentucky · 2017

EF1 tornado, Taylor Mines to Beaver Dam, Kentucky, November 18, 2017

From Taylor Mines to Beaver Dam, this EF1 tornado ran 2.0 miles across Ohio County on November 18, 2017, touching down at 3:20 PM CST and reaching 60 yards wide. It killed nobody and injured 1, and did $250,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
November 18, 2017
Touchdown
3:20 PM CST (21:20 UTC)
Lifted
3:22 PM CST (21:22 UTC)
On the ground
2 minutes
Path length
2.0 miles (3.2 km)
Path width
60 yards (55 m)
Deaths
0
Injuries
1
Property damage
$250,000
County
Ohio County
Touchdown point
37.400, -86.905
Lift-off point
37.396, -86.869
Record number
1711181520-01

The damage survey

15 damage points were recorded along this path by NWS LMK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 97 mph.

  • numerous outbuildings destroyed in this area with ample evidence of rotation. talked with 2 residents - one said damage occurred in just a few seconds, the other said he saw "spinning winds" coming across field to west.
  • some uprooted trees in back yard
  • tree came down and damaged house and outbuilding
  • Partial loss of roof and foundation blocks blown out at home

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong cold front clashed with an unseasonably warm air mass across the lower Ohio Valley during the afternoon and evening hours November 18. Impressively strong atmospheric conditions led to very strong gradient winds ahead of the cold front. Later in the day a line of strong to severe storms pushed into central Kentucky. There were several reports of damaging winds along with 3 brief tornadoes which led to a few minor injuries.

This small tornado was embedded in a fast moving squall line that raced east at 55 mph. The twister first touched down at a home on U.S. Highway 62 just west of Goshen Church Road, tearing off shingles and uprooting a tree. It moved east-southeast, uprooting and snapping trees near the intersection of Hwy 62 and Goshen Church Rd, along with damaging some small outbuildings. ||It next downed a tree on Mine Fork Road that fell between a home and outbuilding, damaging both structures and causing a |minor head injury to the occupant of the shed. Continuing over open fields, it next hit several residences along Hill, Mulberry, and South Mulberry streets before crossing U.S. Highway 231 and causing minor roof damage to the Post Office. ||The greatest damage occurred in this two block area, where up to a dozen outbuildings were destroyed or heavily damaged, and sections of roofing were lifted off homes and garages. Fences in the neighborhood were blown in a cyclonic pattern, providing evidence of the tight rotation pattern of the storm. After crossing Hwy 231, the tornado damaged several large warehouses, scattering wood and sheet metal debris. Along Bruce School Road, a chain link fence was flattened, and insulation was sucked out of the damaged roof of a two story home, then spattered along the east side of the home and adjacent vehicles.||Another large tree was uprooted in this yard before the tornado lifted. Sheet metal and shingles were lifted into trees along the route of the storm. The NWS thanks Ohio County EMA for assistance in this damage survey.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:49 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the tornado touched down at Nov 18, 2:41 PM CST, 39 minutes earlier.

Area forecast discussion, Nov 18, 2:41 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
341 PM EST Sat Nov 18 2017

.Mesoscale Update...
Issued at 340 PM EST Sat Nov 18 2017

Well advertised squall line is beginning to move into our western
forecast area.  We're getting a little more robust convection out
ahead of the main line which may eat up some of the available
instability.  Much of the pre-squall line activity will move
northeastward into southern Indiana over the next hour.

Environment across the region remains very sheared at the moment.
Bulk shear values are well over 55 knots.  Instability is rather
meager with 250-450 J/Kg and that is just out ahead of the
convective line.  SR helicity values remain elevated in the 350-450
M2/S2, but the winds are veered out ahead of the line and have not
shown in a backing.  We are seeing evidence of storms bowing out as
they moved through Henderson and Evansville.  Winds of 55-60 MPH
seem to be common with the convective line, and out ahead of it,
we've seen winds in the 45-50 MPH.

Immediate concern with the approaching squall line will be damaging
wind potential. Wind gusts in excess of 55-65 MPH are likely with
this line as it pushes through.  A threat of small hail exists,
though we suspect that marbles and smaller would be seen.  An
isolated tornado threat remains, but the overall tornado potential
remains very low.

As for timing, the storms will be approaching the Metro Louisville
and I-65 corridor around 445-500 PM EST.  We expect the squall line
to enter the Lexington Metro area around 600 PM EST.

&&

.Short Term...(This evening through Sunday night)
Issued at 208 PM EST Sat Nov 18 2017

...Damaging Winds Possible This Afternoon And Evening...

A strong cold front continues to progress eastward toward southern
Indiana and central Kentucky. A QLCS has developed along the
boundary, draped from central IN back through southern IL and the MO
bootheel. This convection was located in the exit region of a 140 kt
upper jet streak. A 90 kt mid-level speed max was also rounding the
base of a potent shortwave trough. The dynamic nature and very
strong wind fields of this system have been well advertised, and the
narrow convective band may be able to transport gusts of 60-70 mph
to the surface. Outside of thunderstorm activity, widespread wind
gusts of 45-50 mph are likely, with peak gusts up to 55 mph. The
strongest winds are still expected in the 3-8 PM EST time frame,
which is also when the cold front will be crossing the forecast
area. A Severe Thunderstorm Watch has now been issued for all of
central KY and southern IN. A Wind Advisory remains in effect for
the whole region through late tonight.

A narrow plume of 250-500 J/kg MLCAPE is forecast just ahead of the
QLCS as it marches east, but this zone should gradually narrow and
decrease into the early evening hours as the line pushes east of I-
65 and approaches I-75. The overall damaging wind risk should be
diminished near and east of the I-75 corridor, but this will
continue to be re-assessed through the event. Still can't rule out a
brief tornado or two given the magnitude of the low level
shear/helicity, but veered low-level winds should help inhibit
tornadogenesis.

Behind the cold front, we could have some lingering showers late
this evening. But expect winds to remain fairly gusty through 06z
tonight as cold air advection ramps up. There's quite a large
temperature gradient with this potent system, and 850 mb temps are
forecast to plummet below 0 C tonight. The atmosphere will remain
well mixed, with overnight lows in the low to mid 30s.

Low clouds will tend to linger behind the front overnight. In fact,
areas near and east of I-65 may stay mostly cloudy until Sunday
afternoon. It will be chilly with a northwest breeze, with highs in
the upper 30s to mid 40s. Sunday night will feature mid-level height
rises as surface high pressure builds over the Tennessee Valley.
Lows will drop into the mid 20s in most places by Monday morning.

.Long Term...(Monday through Saturday)
Issued at 229 PM EST Sat Nov 18 2017

Weather through the upcoming holiday week looks pretty quiet, with a
dry forecast for holiday travel and Thanksgiving Day itself. After
highs in the low 50s on Monday, temps should moderate into the
mid/upper 50s on Tuesday ahead of another wave of low pressure.
Moisture looks really limited however, so a dry cold front will
likely push through Tuesday evening-Tuesday night. This front will
bring another shot of cold air, with highs in the low 40s for
Wednesday. Thanksgiving Day looks to start out cold, with morning
lows in the 20s. Highs in the mid 40s look reasonable for now. The
forecast continues to look dry for Black Friday shoppers as well,
with overnight lows a bit below freezing. Highs should warm to
around 50.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1226 PM EST Sat Nov 18 2017

Difficult aviation conditions are expected this afternoon and early
this evening as combination of gusty winds and a line of fast moving
storms moves through the terminals.

Strong cold front will push in from the west this afternoon.  Ahead
of the surface front, scattered showers with MVFR ceilings are
expected a the terminals.  Southwest winds of 17-22kts and gusts up
to 35-40kts can be expected.

The forecasts have been updated to slightly slow the frontal timing
based on current observations.  The front looks to pass through KHNB
in the 18/20-21Z time frame.  It should pass through KSDF and KBWG
18/21-23Z time frame, and the pass through KLEX in the 18/23-19/00Z
time frame.  We expect some tempo drops to IFR within showers/storms
that accompany the front through the terminal.

Short term, high resolution guidance shows and sharp
isallobaric response in the post frontal airmass.  So gusts of 40-
43kts could occur at the terminals right after winds shift to the
WNW/NW.  Gradient looks to be tight for a few hours before
diminishing after 19/03Z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 1 AM EST /midnight CST/ Sunday for
     INZ076>079-083-084-089>092.

KY...Wind Advisory until 1 AM EST /midnight CST/ Sunday for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

&&

Mesoscale....MJ
Short Term...EBW
Long Term....EBW
Aviation.....MJ
Hazardous weather outlook, Nov 18, 1:50 PM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
250 PM EST Sat Nov 18 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-192000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
250 PM EST Sat Nov 18 2017 /150 PM CST Sat Nov 18 2017/

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/ SUNDAY...
...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 6 PM EST /5 PM CST/
THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A Wind Advisory is in effect. Please refer to that product for more
information.

A line of thunderstorms moving through from mid-afternoon through
early evening will be capable of damaging wind gusts and cloud-to-
ground lightning. A brief tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any measured wind gusts or wind damage today.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

EBW

In the hours before

Local storm report, Nov 18, 1:38 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
238 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     NON-TSTM WND GST 7 E VERSAILLES          38.04N 84.61W
11/18/2017  M51 MPH          FAYETTE            KY   ASOS

            ASOS STATION LEX, LEXINGTON BLUE GRASS
            AIRPORT.

&&

RL
Local storm report, Nov 18, 1:43 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
243 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     NON-TSTM WND GST 1 WNW FORKS OF ELKHORN  38.22N 84.82W
11/18/2017  M55 MPH          FRANKLIN           KY   MESONET

            MESONET STATION D5536, FORKS OF ELKHORN.

&&

RL
Local storm report, Nov 18, 2:23 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
323 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     NON-TSTM WND GST 3 NNW WINCHESTER        38.04N 84.20W
11/18/2017  M50 MPH          CLARK              KY   MESONET

            RECORDED AT KENTUCKY MESONET SITE.

&&

RAS
Local storm report, Nov 18, 2:36 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
336 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     NON-TSTM WND GST 3 WSW DANVILLE          37.63N 84.82W
11/18/2017  M51 MPH          BOYLE              KY   MESONET

            RECORDED AT KENTUCKY MESONET STATION.

&&

RAS
Local storm report, Nov 18, 3:05 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 PM EST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND GST     IRELAND                 38.41N 87.00W
11/18/2017  M56 MPH          DUBOIS             IN   EMERGENCY MNGR

&&

RAS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

9.3 hours before the tornado, 143 km from the path. November 18, 2017.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -90580, lifted condensation level 858 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-11-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 559 square meters per square second, 0 to 6 km bulk shear 59 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-90580 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
47 kt
0-1 km storm-relative helicity
559 m²/s²
0-3 km storm-relative helicity
544 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

2.7 hours after it, 143 km from the path. November 19, 2017.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 6 joules per kilogram, CIN 0, lifted condensation level 447 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-11-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -277 square meters per square second, 0 to 6 km bulk shear 86 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Surface CAPE
24 J/kg
Mixed-layer LCL
447 m above ground
0-6 km bulk shear
86 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
-277 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The surface observations

Greenville (M21), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2017 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are

The other tornadoes of November 18, 2017

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 1811:15 AM ESTEF0Tippecanoe, IN0.3110$8,000
November 1812:15 PM CSTEF0Perry, IL0.730$250,000
November 181:38 PM CSTEF0Massac, IL0.130$5,000
November 182:38 PM CSTEF1Spencer, IN2.4300$70,000
November 183:02 PM CSTEF1Muhlenberg, KY2.8300$100,000
November 184:32 PM ESTEF1Meade, KY1.8501$200,000
November 183:36 PM CSTEF0Todd, KY0.7150$125,000
November 183:52 PM CSTEF0Dickson, TN1.275$15,000
November 184:30 PM CSTEF1Davidson, TN2.3200$50,000
November 184:53 PM CSTEF1Davidson, TN10.9100$70,000
November 186:00 PM ESTEF1Taylor, KY1.550$75,000
November 185:01 PM CSTEF1Colbert, AL1.7200
November 185:04 PM CSTEF0Trousdale, TN6.9125$25,000
November 185:18 PM CSTEF1Lawrence, AL4.3300
November 1812:11 AM ESTEF1Allegheny, PA5.4125$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.